Gastroenterology

Back to articles

PPIs: Common Cause of Nephritis?

KEY POINT

Are proton pump inhibitors (PPIs) the most common class of medications associated with iatrogenic acute interstitial nephritis (AIN)? That conclusion, reached in a study presented this summer at the Third World Congress of Nephrology in Singapore, has gastroenterologists and nephrologists take another look at the risk–benefit relationship for this category of frequently used agents, one that many patients take for life.

SOURCES

Geevasinga N et al. Proton pump inhibitors: the most common iatrogenic cause of acute interstitial nephritis? Third World Congress of Nephrology; June 26–30, 2005; Singapore. Abstract FC-60015.

Geevasinga N et al. Acute interstitial nephritis secondary to esomeprazole. Med J Australia. 2005;182:235–6.

Myers RP et al. Acute interstitial nephritis due to omeprazole. Am J Gastroenterol. 2001;96:3428–31.

Torpey N et al. Drug-induced tubulo-interstitial nephritis secondary to proton pump inhibitors: experience from a single UK renal unit. Nephrol Dial Transplant. 2004;19:1441–6.